Psychiatry and Clinical Psychopharmacology
Case Report

Hearing loss and tinnitus during fluvoxamine treatment: a case report 7

1.

Assistant Professor of Psychiatry Suleyman Demirel University, School of Medicine Department of Psychiatry, Isparta-Turkey

2.

Associate Professor of Otolaryngology Afyon Kocatepe University, School of Medicine, Department of Otolaryngology Afyon-Turkey

Psychiatry and Clinical Psychopharmacology 2009; 19: 59-63
Read: 1135 Downloads: 432 Published: 01 March 2021

Fluvoxamine is a widely prescribed selective serotonin reuptake inhibitor (SSRI). Although it is known that serotonin constitutes an important network in the hearing process and there are recent studies investigating the effects of serotonin and SSRI’s on the auditory functions, its exact role is not well characterized. In this paper we present a case with hearing loss and tinnitus which developed during fluvoxamine treatment and disappeared after discontinuation of fluvoxamine. A 54-year-old female patient with major depression had complaints about tinnitus and hearing loss in her right ear during fluvoxamine treatment. There were no significant abnormalities in her medical history, she was not taking any other medications, and ear-nose-throat examination was within normal limits. Audiometry revealed mixed hearing loss and transient otoacoustic emission (TOAE) recordings revealed a low reproducibility and low signal to noise ratio in the right ear. The control investigations after discontinuation of fluvoxamine revealed that the auditory functions were restored. The hearing loss in our patient might be due to the interference of fluvoxamine with facial nerve functioning or the effects of serotonin on the auditory sensorineural transmission. This case was considered to be noteworthy to publish, in order to increase clinicians’ awareness of the possible side effects of SSRI’s on the auditory functions.


Fluvoksamin tedavisi sırasında oluşan işitme kaybı ve tinnitus: Olgu sunumu

Fluvoksamin, yaygın olarak reçete edilen bir seçici serotonin geri alım inhibitörüdür (SSGİ). Serotoninin işitme süreçleri kapsamında önemli bir ağ oluşturduğu bilinmektedir. Son dönemde serotonin ve SSGİ’lerin işitme işlevleri üzerindeki etkisini inceleyen çalışmalar yapılmaktadır. Ancak, serotoninin işitme üzerindeki etkisi net olarak belirlenememiştir. Bu yazıda, fluvoksamin tedavisi sırasında tinnitus ve işitme kaybı gözlenen ve tedavi kesildikten sonra bu yakınmaların ortadan kalktığı bir olgu sunulmuştur. Majör depresyon tanısıyla fluvoksamin kullanmakta olan 54 yaşında kadın hastada, sağ kulakta tinnitus ve işitme kaybı şikayetleri ortaya çıktı. Hastanın tıbbi öyküsünde herhangi bir özelliğe rastlanmadı, başka herhangi bir ilaç kullanmıyordu ve kulak-burun-boğaz muayenesi tamamen normaldi. Odiometride, sağ kulakta mikst işitme kaybı gözlendi. Geçici otoakustik emisyon kayıtlarında, sağ kulakta düşük üretilebilirlik (reproducibility) ve düşük sinyal/gürültü oranı olduğu gözlendi. Fluvoksamin tedavisi kesildikten sonra yapılan kontrol incelemelerinde, işitme işlevleri normale dönmüştü. Hastamızda oluşan işitme kaybının, fluvoksamin’in fasiyal sinir işlevleri üzerindeki etkisine ve/ veya serotoninin işitsel sensorinöral iletim üzerindeki etkisine bağlı olabileceği düşünülmüştür. Olgu, klinisyenlerin SSGİ kullanımı sırasında oluşabilecek işitsel yan etkiler konusunda farkındalığını artırmak amacıyla sunulmaya değer bulunmuştur.

Files
EISSN 2475-0581